Posted by barbaracat on June 17, 2005, at 13:26:39
In reply to Re: I LOVE lithium » theo, posted by gromit on June 17, 2005, at 2:18:54
Your respiratory infection may have a very good explanation. I don't remember exactly where I read it, but I was trawling the net and found an article that Depakote decreases white blood cell counts. So, if you're prone to these things and your immune system is depressed, voila!
Doesn't quite explain the fungal infections, except if you were given antibiotics to combat the respiratory infection and that wiped out the good guys too.
Regarding Lamictal giving you a sore throat, well, that raises some red flags. I became very sick with Stevens Johnson Syndrome - the RASH. I got it after I stopped Lamictal and from a drug in the sulfa family I'd never had any problems with before. I stopped Lam because I was getting strange itching on my skin and a sore throat and what I thought was a yeast infection. Full-blown SJS caused major sore throat because all my mucous membranes were blistered. Even though I didn't get SJS while taking Lam, I'm very sure that Lam started an allergic process.
My intention isn't to needlessly scare anyone, but anticonvulsants especially can cause some bizarre reactions. Before any psychiatrist poo-poos a symptom as ridiculous, he/she ought to look a bit more carefully at the long list of possible side effects. My pdoc never entertained the possibility that my skin sensitivities could be due to Lamictal and jokingly suggested my cats had given me 'fleas'. Don't these folks ever trawl the net for clues like we do?
> > Depakote did the same thing to me at 500mg and my doc said to keep taking it for 6 weeks! I even asked the nurse for an appointment and she said "all I can tell you is he said he wants you to stay on it for 6 weeks." I had an upper respiratory infection and finally called another doc who is a friend and had him call me in an antibiotic.
> You're the only other person I've heard about that had this happen, my pdoc thought the idea was ridiculous. Yeah same thing here, upper respiratory infection plus nasty fungal infection. I felt absolutely horrible the entire time.
> > I don't know what it is, but many anticonvulsants (Lamictal, Depakote, Topamax) give me a sorethroat and upper respiratory infection.
> Lamactil and Dilantin (as a child) didn't do this to me, hmmm. Dilantin did make me feel terrible too but no physical illness that I remember. I just know if I ever get something like that again I'm stopping the med whatever the doctor says.